severe joint problems since taking levothyoxine

i was diagnosed hypo 7 weeks ago, tsh 26.5. Despite this i had no symptoms or problems only discovered my condition in a random blood test. Felt very healthy prior to diagnosis. Starting taking 25 levo, and within days had virtually lost the use of my hands, first the left hand became like a claw (trigger finger) and then my right hand. I have only 50% use of my hands and I am now waiting for an appointment to see the physio at the hospital. But now I have also started developing pains in the balls of my feet, and even my knees are aching. It seems beyond a coincidence that these symptoms have started only since being diagnosed, and taking medication. Has anyone else experienced anything similar - my doctor says he's not heard of it before and also referred me to an endo at the hospital. Due to the severity of my symptoms, I have stopped taking levo, and began taking supplements and changing my diet ( i have a degree in health science). I no longer feeling that I am living in a fog, my energy levels have returned but I still have the severe problems with hands, feet and knee. My personal osteopath will look at my problems when I have been off meds for 2 weeks. Only been off them 1 week so far. Am very interested to know how common joint problems are with levo. Many thanks

7 Replies

oldestnewest
  • hi, not familiar with protocol, I have left a reply as a comment - sorry , will know better next time

  • thanks for your comment, out of curiosity have you had an intense course of vaccinations prior to diagnosis. I ask this as, I would consider myself a 57 year old very healthy person (I could have improved diet - cutting out sugars and reducing coffee etc) but fit and active and a love of life with no history of hypothyrodism. My diagnosis came in a random blood test immediately after I had 17 vaccinations for my trip through Africa, and it just made me wonder if there could be some kind of connection. As I do know vaccinations in animals can cause side effects. Back to my various joint problems keeping my fingers crossed when the meds are out of my system, I will no longer walk with a limp and my clawed hands will return to normal. Will update as appropriate

  • I was going to say I get really bad muscle pains taking Mercury Pharma levothyroxine which is one of only 2 makes of 25mcg tablets. But just read the part about vaccines. It could well be related and just a blip. Having a virus can temporarily cause a rise in TSH which is why they usually repeat tests after a couple of months to make sure there's not some other cause, so why not a vaccine? Did they test FT4/FT3? Seems strange to diagnose hypo when you don't seem to have any symptoms. I guess because your TSH was so high the doctor thought it was clear cut. I would ask for a repeat test in a few weeks time to see if it's returned to 'normal'.

  • I have Graves and am on Carbimazole 40mcg for the hyperactive side and 100mcg Levo for the underactive, TSH of 74.

    Two weeks into the Levo, I have aches and pains in almost every part of my body.

    The only symptom previously once it became apparent I had become hypo was the fact I am so tired but with it I was very relaxed. Now I'm back to jumpy, hot flushes, palpitations, and very, very achy! I look forward to hearing how you get on.

  • Have been on Levo for 18 years and my joints are killing me. I have been diagnosed with fibromyalgia. I do not feel ill as some here do, for which I am grateful, but cannot find an answer to my joint pains. I saw an Endo recently in the hope I may have a trial of T3 depending on awaited blood tests. I suggested to him a link between fibromyalgia and the thyroid and was very disappointed when I received a copy of a preliminary letter to my GP suggesting my joint pains were due to fibromyalgia, the Endo obviously believes this is a separate condition and nothing to do with my thyroid.

    I do wonder if taking Levo is the reason for my pains, but do not have the courage not to take it. I feel I am condemned to spend what is left of my life in constant daily pain.

  • I think that when you start taking thyroid hormone your own thyroid can start to produce less hormone, so you end up worse off than before you started unless you keep increasing until you get to a decent dose. So it is possible that it could improve if you take more, but I can completely understand if you're scared to do this.

  • thyroiduk.healthunlocked.co...

    This has been discussed recently. I am someone who has had problems with levothyroxine and currently am well not taking anything despite TSH of 17.

You may also like...